Anxiety, Acne, and Roaccutane! Week 11

In the last few weeks, since being on the 30mg a day, my side effects have worsened. My lips are dry, cracking and peeling. My skin is very dry in patches and I’m having to moisturise them constantly. My eyes are becoming very dry, but I do have viscotears that I use, and this helps a lot. My dreams are incredibly vivid. So much so, I’m either being woken up by them freaking me out, or when I wake up I need to take a moment to get to grips with reality. The content of them is just really messed up too. My feet are also very sore. If I sit down for any length of time, then stand up, my feet ache and it’s really sore to bend my foot. Once I get going I’m ok. Then if I walk for long period of time i.e. I went for a 5-mile walk with my son last weekend. My feet ached for 2 days. I’d liken the discomfort to that of when you jump from a great height and don’t bend your knees, so you get that horrible feeling your feet/lower leg.

I have been concerned about the increase in side effects, but not enough for me to stop taking Roaccutane. My skin has really cleared up, and the over all skin tone on my face has become more balanced. No where near as red and fiery looking. The texture of my skin is much smoother too, and soft, even despite the dry patches. Before Roaccutane, my skin was very rough, and leathery feeling, with scaly dry patches. Now it’s smooth, bright, with the occasional dry patches. I can live with that.

When I arrived in my Dermatologists office yesterday, he just smiled at me and said, “Your skin is looking really good Claire”. That made me feel good, that he too is happy with my progress. He took a moment to look over my notes and reacquaint himself. He couldn’t believe the great results I’m getting on such a low dose. Me either to be fair. I’ve read so many forums online that tell you low doses don’t work, or that you’ll have to be on the low dose for a year, or more!

My dermatologist went over the normal checks. He asked me about my mood of late, and whilst I’ve been down, I know I have reasons for that, so it’s not the Roaccutane. My anxiety levels have been really low since actively practicing my CBT. I did make him aware of my side effects, all of which he’s said are perfectly normal and I shouldn’t be concerned. Due to how well I’m doing, he didn’t feel that I should go up to the 40mg as discussed previously, and he also suggested that in 2 months’ time I could be off Roaccutane all together.

I left his office with another 2 months prescription of 30mg, and a huge smile on my face. I felt really good, and I’m so thankful that I took that leap to take the first tablet. My confidence has really been boosted by having better skin. I knew that my acne affected me, but I didn’t quite appreciate how much of an impact this had on how I felt about myself. Having clearer skin, and not having to layer on the foundation every day, just to feel worthy of being around Joe Public has really put a spring in my step. I also don’t do that thing where I stand in front of the mirror and overly scrutinise my face anymore. It’s not perfect. I have dry patches, my skin tone is not flawless, and I have large pores on my nose, but in comparison to how it was? I’m very happy.

Moving forward I’m going to continue to be very conscious of the amount of water I’m drinking. Roaccutane puts a heavy load on your liver. Mainly because it increases your liver enzymes significantly and this is why you can feel fatigued. I’ve always been guilty of not drinking enough water, but now I’m actively getting up every hour to fill up my glass/water bottle and being sure to drink it all. I have also found a skin care regime that is not irritating my skin or causing it to feel dry/tight.

Leave a Reply